Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 29, 2021, 1:14 PM MST. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2021, 1:14 PM MST (20:14 UTC)
- Expired
- Jul 29, 2021, 2:00 PM MST
- In force
- 46 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 155 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 2650 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WWUS85 KPSR 292014
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
114 PM MST Thu Jul 29 2021
AZZ533-534-538-292100-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
114 PM MST Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 200 PM MST...
At 114 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladden, or 25 miles northwest of Tonopah, moving
northwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 68 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3374 11308 3368 11319 3386 11345 3396 11332
3401 11316 3400 11315
TIME...MOT...LOC 2014Z 142DEG 8KT 3381 11317
$$
JSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 29, 11:55 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 29, 11:55 AM MST, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1155 AM MST Thu Jul 29 2021 .UPDATE...Updated 18Z Aviation Discussion. && .SYNOPSIS... Storm chances will increase from east to west across Arizona today with chances expanding into southeast California on Friday and persisting through Saturday. Main storm threats will be strong winds, blowing dust, and locally heavy rainfall. After near normal temperatures today, readings will dip to below normal through the upcoming weekend. Drying conditions starting Sunday will push storm chances back to only the eastern Arizona high terrain, with much of the area staying dry during the first half of next week. && .DISCUSSION... Monsoon activity will quickly increase today with multiple weather disturbances poised to affect the region. Atmospheric moisture levels have lowered over the past few days, but some moisture remains in place, especially within the boundary layer. Early this morning, water vapor imagery shows the first disturbance moving westward through western New Mexico, a small vort max on the nose of a westward advancing upper level jet coming out of the panhandle of Texas. Showers and isolated thunderstorms continue to advance westward, now over the White Mtns into eastern Gila County. 00Z HREF did show some hints of this activity, but the last few runs of the HRRR have not, so it's a bit hard to determine how far west it will progress. Instability remains somewhat limited, but it may be possible for some of the decaying showers and storms to clip the eastern and northern Phoenix areas by around sunrise. Models do show this first little disturbance losing most of its steam as it moves across south-central Arizona late this morning into the afternoon hours, but increasing easterly flow behind it will help to spread additional moisture westward. For the rest of today, the main driving force behind the anticipated increase in monsoon storm activity will be the westward advancing upper level trough currently centered just southeast of El Paso. This upper level trough is quite expansive in size and is analyzed as a closed low at 300mb and mostly as an open trough at 500mb. As it continues to track west northwest today into Friday it is forecast to weaken, but much if not all of Arizona is seen coming under broad difluent flow aloft as early as this afternoon. Moisture levels will be increasing today into Friday, but may initially limit convection to a degree while also promoting strong long lasting outflows which is supported by many of the CAMs. Anticipate storms initiating this afternoon across much of the Arizona high terrain, including areas across southwestern Arizona. Instability will be a bit marginal today, but MUCAPEs of 500-1000 J/kg with pockets of just over 1000 J/kg will be sufficient for fairly widespread storm development over the high terrain. Storms will be capable of strong gusty winds with multiple outflows expected to form and locally heavy rainfall. With PWATs ranging from 1.3-1.6" and a modest 10 kt east southeasterly steering flow, this should keep storms fairly progressive likely minimizing the potential flood threat. The biggest threats this afternoon and evening should be strong winds and blowing dust with the 00Z HREF highlighting a large area of 70-90% probability of greater than 35 mph winds across the majority of Arizona. Storm development over the south-central and southwest Arizona deserts is likely, but colliding outflows may be needed. Although the HREF shows a greater chance for this to happen across southern Maricopa and Pinal Counties, it could happen anywhere this evening as several outflows are expected. One large westward advancing outflow is likely to reach the Colorado River by late evening with additional showers and weak storms likely across southwest Arizona into southeast California during the early overnight hours tonight. Friday still looks to be another active monsoon storm day, but with less activity across eastern Arizona as some drier air works in from New Mexico. The weakening upper level trough slowly lifting northwestward through the Desert Southwest should still provide some upper level support, while a trough off the West Coast also provides additional ascent across southern California. Moisture levels Friday will improve over today in most locations with PWATs upwards of 2" across the western deserts, to 1.5-1.75" across much of south-central Arizona, but lowering closer to 1.25" in eastern Arizona. MUCAPEs Friday should also be higher likely ranging from 1000-1500 J/kg from Phoenix westward through southeast California. The storm threats Friday may transition a bit more toward heavy rainfall and localized flooding, but southeasterly steering flow of 10-15 kts should keep storms from remaining stationary over one area for very long. Strong winds will continue to be a threat, but mostly in the form of storm downdrafts instead of outflows. Bulk shear also increases by Friday afternoon across southeast California and southwest Arizona, so a few longer lasting severe storms may be possible. For Saturday, the inverted trough will become a non-factor as it lifts north, but the lingering trough off the West is forecast to send up another upper jet max out of the south. This jet should again provide broad ascent over much of the area on Saturday, but we begin losing moisture especially across the western deserts. Storm chances for Saturday are still quite uncertain, but NBM PoPs are mostly in a 30-40% range. The drier air working in from the southwest should overtake much of Arizona on Sunday likely limiting storm chances Sunday to the high terrain north and east of Phoenix. The first half of next week also looks to be quite dry and may only involve a few daily afternoon showers and storms across far eastern Arizona. Boundary layer moisture should also gradually lower with each day early next week as the subtropical high reforms initially just to our southwest before slowly drifting over southern California into Arizona by Tuesday or Wednesday. Although NBM high temperatures increase back to around normal readings early next week, would not be surprised if we will have to worry about some areas near excessive heat. If we do dry out the boundary layer next week and a 594dm 500mb ridge is overhead, excessive heat will be a possibility. && .AVIATION...Updated at 1854Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Very light showers and virga are moving through the metro area late this morning. Minimal impacts are expected from these showers besides some enhancement to easterly winds. As the showers push east of terminals they may lead to a brief west to southwest wind shift. Otherwise, winds may continue to favor an east to south component through most of the period. Storm chances increase later this afternoon and evening. Latest models are now keeping most of the storms in the periphery of the metro, but for now will keep the mention of VCSH and VCTS in the TAFs. Models are still supporting a 50-70% chance for wind speeds in excess of 30 kts this evening from outflows. The most favorable direction for outflows is from the east to southeast, but cannot rule out outflows from other directions like the southwest. Storms should shift west of the metro before midnight, but some lingering showers are possible overnight. Similar storm chances are expected Friday with development in the afternoon after 20Z. Cloud bases are expected to remain aoa 7 kft through the TAF period. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances at the TAF sites remain below 10% through mid afternoon Thursday but will increase to 15-25% late Thursday evening and early Friday morning. Showers and thunderstorms over western Arizona are expected to weaken as they cross the lower Colorado River, but still a chance they remain intact near KBLH. At KIPL, the potential for showers or an isolated thunderstorm over the Imperial Valley is more likely to occur Friday morning and or Friday afternoon. Apart from thunderstorms, winds are anticipated to remain light and favor downvalley nocturnal patterns during the overnight hours (through the morning at KBLH) before transitioning to south and southeast directions. An outflow boundary may affect KBLH during the evening, likely favoring a direction of southeast or east. Periods of high clouds are expected today before thickening overnight. && .FIRE WEATHER... Saturday through Wednesday: Unsettled conditions are likely through the weekend with the last of the weather disturbances moving through the region. This should bring fairly widespread shower and storm chances on Saturday before more limited storms on Sunday. Shower and storm chances for Mon-Wed will be limited to the daytime hours over the eastern Arizona high terrain. Main threats this weekend will be strong thunderstorm winds, heavy rainfall and possible localized flooding. Temperatures will range from near to slightly below normals the bulk of the period. Minimum afternoon humidity values will range from 25-45% through the weekend before falling back to 15-30% early next week. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Benedict/Rogers FIRE WEATHER...Percha/Kuhlman
In the hours before
Special weather statement, Jul 29, 12:56 PM MST, 18 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1256 PM MST Thu Jul 29 2021 AZZ538-539-559-292045- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 1256 PM MST Thu Jul 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 PM MST... At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near Bosque, or 7 miles southeast of Gila Bend. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center. This includes the following highways... AZ Interstate 8 between mile markers 116 and 129. AZ Route 238 between mile markers 1 and 12. AZ Route 85 between mile markers 1 and 4, and between mile markers 119 and 131. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3299 11247 3269 11257 3274 11277 3313 11272 TIME...MOT...LOC 1956Z 086DEG 4KT 3290 11256 JS
Local storm report, Jul 29, 1:14 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD 11 N JTNP-COTTONWOOD VI 33.91N 115.85W
07/28/2021 RIVERSIDE CA PARK/FOREST SRVC
*** DELAYED REPORT *** VEHICLES TRAVELING
ALONG PINTO BASIN RD. BETWEEN FRIED LIVER
WASH AND TURKEY FLATS WERE FORCED TO TURN
AROUND DUE TO SEVERAL INCHES OF FAST-MOVING
WATER OVER THE ROADWAY FROM WASHES.
&&
GLSpecial weather statement, Jul 29, 1:14 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
114 PM MST Thu Jul 29 2021
AZZ533-534-538-292100-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
114 PM MST Thu Jul 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 200 PM MST...
At 114 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladden, or 25 miles northwest of Tonopah, moving
northwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gladden and Aguila.
This includes US Highway 60 between mile markers 68 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3374 11308 3368 11319 3386 11345 3396 11332
3401 11316 3400 11315
TIME...MOT...LOC 2014Z 142DEG 8KT 3381 11317
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Jul 29, 1:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 29, 1:24 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Jul 29, 1:26 PM MST | Flash Flood Watch | PSR | La Paz, Maricopa, Yuma | 40 hr |
| Jul 29, 1:33 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 29, 1:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 22 min |
| Jul 29, 1:36 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jul 29, 1:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 48 min |
| Jul 29, 1:57 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 29, 1:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 47 min |
| Jul 29, 2:07 PM MST | Special Weather Statement | PSR | 53 min | |
| Jul 29, 2:11 PM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Jul 29, 2:25 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Jul 29, 2:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Jul 29, 2:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 2:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 29, 3:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 29, 3:04 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Jul 29, 3:17 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 29, 3:19 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Jul 29, 3:23 PM MST | Special Weather Statement | PSR | Gila | 52 min |
| Jul 29, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Jul 29, 3:56 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 29, 3:59 PM MST | Special Weather Statement | PSR | 61 min | |
| Jul 29, 4:00 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 29, 4:17 PM MST | Special Weather Statement | PSR | La Paz | 58 min |
| Jul 29, 4:18 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 29, 4:40 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jul 29, 4:42 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jul 29, 4:48 PM MST | Special Weather Statement | PSR | 57 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.